DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20193243

Clinico etiological study of adverse cutaneous drug reactions

Peram Karunakar, Garimella Venkateswara Rao, Kilaru Krishna Rajesh

Abstract


Background: Adverse cutaneous drug reactions (ACDR) are the most frequent ADRs (30-45%) and are responsible for about 2% of hospital admissions and few can result in significant morbidity, health care costs, hospitalization, and death. To study different clinical patterns of ACDR, assess the cause and identify the offending drug and to study the relationship of ACDRs to age and sex among patients referred to the department of DVL, NRI General Hospital.

Methods: This is a retrospective study of 70 cases of colorectal carcinoma analysing incidence, clinicopathological features and outcome after different therapies including surgery, radiotherapy and chemotherapy. It was a descriptive hospital-based case series study. All out-patients and in-patients referred to the department of DVL, NRIGH, Chinakakani and in whom a diagnosis of ACDR is made, form the subjects for this study. The study was conducted over a period of two years.

Results: 100 patients with adverse cutaneous drug reactions were included in the study. 42 (42%) were males and 58 (58%) were females. The age group ranged from 6 to 80 years with a maximum (43) belonging to 21 to 40 years. Maculopapular rash was most common followed by urticarial drug reaction, FDE, acneiform eruptions, EMF, erythroderma, DRESS, SJS, SJS/TEN, TEN and drug-induced hyperpigmentation. NSAIDs were the commonest culprits followed by antibiotics, antiepileptics and ATT.

Conclusions: The commonest ACDR was maculopapular rash followed by urticaria, FDE and acneiform eruption. Antimicrobials as a group were the most common offending agents followed by individual drugs like diclofenac (13%), isoniazid (11%), efavirenz (9) and prednisolone (8%).


Keywords


Adverse cutaneous drug reactions, Etiology, Maculopapular rash

Full Text:

PDF

References


Borah A, Lahkar M, Singha B, Lihite RJ, Hazarika D. To study the pattern of suspected adverse drug reactions in patients coming to the department of dermatology in Gauhati Medical College and Hospital, Guwahati, Assam, India. Int J Basic Clin Pharmacol. 2016;5:1655-9.

Nayak S, Acharjya B. Adverse cutaneous drug reaction. Indian J Dermatol. 2008;53:2-8.

Patel TK, Thakkar SH, Sharma DC. Cutaneous adverse drug reactions in Indian population: a systematic review. Indian Dermatol Online J. 2014;5:76-86.

Kumari MN, Sridevi K, Kumar GR. A clinico etiological study of cutaneous drug eruptions. JMSCR 2017;5(7):25791-4.

Breathnach SM. Drug Reactions. In: Burns T, Breathnach S, Cox N, Griffith C (eds). Rook’s textbook of dermatology, 8th edition. Oxford: Blackwell science; 2010: 75.1-75.177.

Bork K. Cutaneous side effects of drugs. WB Saunders Company. First edition 1988.

WHO-UMC causality assessment - Uppsala Monitoring Centre. Available at https://www.who umc.org/Graphics/24734.pdf. Accessed on 3rd October 2018.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care centre in South India. Indian J Dermatol Venarol Leprol. 2004;70:20-4.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: a North Indian perspective. Int J App Basic Med Res. 2011;1(1):50-3.

Gor AP, Desai SV. Adverse drug reactions (ADR) in the inpatients of Medicine Department of a rural tertiary care teaching hospital and influence of Pharmacovigilance in reporting ADR. Ind J Pharmacol. 2008;40:37-40.

Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: a 9-year old study from a South Indian Hospital. Pharmaco Epidemiol Drug Saf. 2005;14:567-70.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care outpatient setting in Eastern India. Indian J Pharmacol. 2012;44(6):792-7.

Hiware S, Shrivastava M, Mishra D, Mukhi J, Puppalwar G. Evaluation of cutaneous drug reactions in patients visiting outpatient departments of Indira Gandhi Government Medical College & Hospital (IGGMC&H), Nagpur. Ind J Dermatol. 2013;58:18-21.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary centre in Jammu, India. Indian Dermatol Online J. 2015;6:168-71.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents: a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47:95-9.

Sasidharanpillai S, Riyaz N, Khader A, Rajan U, Binitha MP, Sureshan DN. Severe cutaneous adverse drug reactions: a clinico-epidemiological study. Indian J Dermatol. 2015;60:102.